Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 183, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 7, 2000, 5:53 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 67 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 7, 2000, 5:53 PM CDT (22:53 UTC)
- Expired
- Aug 7, 2000, 7:00 PM CDT
- In force
- 67 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cowley County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 63 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 5:57 PM CDT | Thunderstorm Wind 52 E | Geuda Spgs, KS | |
| Aug 7, 6:03 PM CDT | Thunderstorm Wind 52 E | Ashton, KS | Large limbs downed. |
| Aug 7, 6:06 PM CDT | Thunderstorm Wind 52 E | Geuda Spgs, KS | |
| Aug 7, 6:08 PM CDT | Thunderstorm Wind 52 E | Arkansas City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 446 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 2318 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 072253 SVRICT KSC035-191-080000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 553 PM CDT MON AUG 7 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUMNER COUNTY IN SOUTH CENTRAL KANSAS COWLEY COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 700 PM CDT. * AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF GEUDA SPRINGS...OR ABOUT 8 MILES WEST OF ARKANSAS CITY...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 700 PM CDT... GEUDA SPRINGS... ARKANSAS CITY... WINFIELD... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS... DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... SEEK A STURDY SHELTER IMMEDIATELY! REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER AND COWLEY COUNTIES UNTIL 700 PM CDT. LAT...LON 3703 9738 3702 9693 3741 9691 3717 9730 RUNYAN NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:45 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 7, 3:45 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT MON AUG 7 2000 FCST FOCUS REMAINS TEMPS AND PRECIP CHCS IN HYBRID ZONAL/NW FLOW WILL USE A BLEND OF ETA LOW LEVEL PRESSURE/DEWPOINT FCSTS WITH BLEND OF ALL MODELS FOR PRECIP DEPICTIONS. LATEST WATER VAPOR SHOWS MAIN CORRIDOR OF WESTERLIES ACROSS NEB...IA...INTO N IL/WI...WITH STRONG SHORT WAVE RACING INTO THE DAKOTAS. PRESSURE FALLS ACROSS THE PLAINS IN ADVANCE OF THIS SYSTEM ARE ALLOWING SFC WINDS TO SLOWLY VEER TO THE SOUTH ACROSS THE AREA. MEANWHILE...KS REMAINS IN MOIST SUBTROPICAL FETCH WITH WEAK VORTS ROTATING AROUND WEAKNESS IN UPPER RIDGE. MOST OBVIOUS OF THESE NOW ACROSS EASTERN NM. AT 500 MB SMALL COLD POOL OF -10C INDICATED ACROSS WESTERN KS. AT 700 MB PROFILERS SHOW 20KTS OF SSW FLOW WITH NEUTRAL ADVECTION WITH STRONG MOISTURE ADVECTION INTO THE CWA. MEANWHILE...AT 850 MB EAST-WEST AXIS OF +15C DEWPOINTS EXTENDED FROM DDC INTO SW MO. CURRENT SFC MAP SHOWS THREE DISTINCT BOUNDARIES WITH THE FIRST ACROSS SOUTH-CENTRAL KS SEPARATING SSE FLOW FROM SSW FLOW WITH LOW 70 TDS JUST NORTH OF THIS WEAK BOUNDARY SLIGHTLY ELEVATED STORMS SEEM TO BE INITIALLY DEVELOPING ALONG THIS BOUNDARY AND MOVING NE. ANOTHER SFC BOUNDARY WAS LOCATED FROM NEAR SLN EAST ACROSS TOP/MKC WHERE MID 70 TDS ARE POOLING. MEANWHILE...LATEST VIS SAT PICS SHOW SFC BASED CU DEVELOPING ACROSS MUCH OF WESTERN OK IN RELATIVELY MOIST MIXED LAYER. BASED UPON WHAT IS HAPPENING AT THIS TIME AND THE COMBINATION OF SHEARED VORT AXIS ALONG WITH CONTINUED INSTABILITY AT THE SFC THIS EVENING AND ABOVE 800 MB OVERNIGHT WILL UP POPS FOR SOUTHERN KS WITH JUST THE SLIGHTEST CHCS CENTRAL KS THIS EVENING. WILL KEEP POPS FOR SOUTH CENTRAL AND SOUTHEAST TOMORROW WITH MID LEVEL MOIST PLUME AND WEAK VORT AXIS STILL IN PLACE ALONG WITH MID LEVEL TEMPS OF LESS THAN 12C. LOOKING AT 850 THERMAL AXIS AND FCST 1000-850 THICKNESSES FEEL THAT WARMEST TEMPS WILL RE-ORGANIZE ACROSS CENTRAL KS TOMMORROW WITH NGM GUIDANCE LOOKING LIKE IT WILL VERIFY WITHIN 3 DEGREES. BY TOMORROW NIGHT NORTHERN PLAINS SYSTEM WILL DRAG SFC TROUGH TOWARD NORTHERN/NW KS. CONVECTIVE TEMPS LIKELY WILL BE REACHED HOWEVER AREAL COVERAGE REMAINS IN QUESTION AND WILL LEAVE GOING FCST DRY FOR NOW...WITH BETTER CHC TO FOCUS IN ON THIS AREA TONIGHT AND TOMORROW. BY WEDS...UPPER RIDGE WILL AGAIN TRY TO AMPLIFY ACROSS THE ROCKIES LEAVING KS IN TRANSITIONAL UPPER FLOW WHICH WILL BECOME SOMEWHAT NORTHWESTERLY. ANY STORM CHCS FOR THE AREA SHOULD THEN SHIFT TO AN EVENING/OVERNIGHT PATTERN WITH A BOUNDARY NEAR KS/NEB BORDER. HOWEVER AS USUAL THIS TIME OF YEAR CONFIDENCE IN EXACT EVOLUTION OF ANY STORMS IS LOW AND CURRENT FCST WILL REMAIN DRY FOR THIS REASON WITH AMPLE OPPORTUNITY TO INSERT STORMS NEXT 24 HOURS IF NEEDED. AS FOR TEMPS THERMAL RIDGE REMAINS PERSISTENT IN LOCATION WITH HOTTEST TEMPS LIKELY ACROSS CENTRAL KS...AS LONG AS BOUNDARY REMAINS NORTH OF AREA...WITH AROUND 100 OR SO SOUTH CENTRAL...MID 90S SE. EXTENDED...UPPER RIDGE ACROSS THE ROCKIES WITH WEAK NW FLOW ADVERTISED BY MRF WITH DRIER AND WARMER FCST INDICATED BY THE EURO MODEL. WILL FOLLOW HPC/S LEAD AND GO WITH MRF IDEA OF WEAK BOUNDARY SAGGING INTO THE AREA THURS/FRI TIME FRAME. WILL TWEAK TEMPS DOWN SLIGHTLY SAT AND WAIT ONE MORE DAY BEFORE INSERTING POPS. FCSTID = 11/OMITT ICT 74 100 74 101 / 40 20 5 5 HUT 73 100 74 101 / 30 20 5 5 EWK 74 100 74 101 / 40 20 5 5 EQA 74 99 74 100 / 40 20 5 5 WLD 74 99 74 100 / 40 20 5 5 RSL 71 100 72 102 / 10 10 20 10 GBD 71 100 72 102 / 10 10 10 10 SLN 74 100 75 102 / 20 10 20 10 MPR 73 100 73 101 / 20 10 10 10 CFV 74 95 74 96 / 50 20 5 5 CNU 72 95 73 96 / 50 20 5 5 K88 74 95 74 96 / 50 20 5 5 .ICT...NONE.
In the hours before
Special weather statement, Aug 7, 12:20 PM CDT, 5 hours 33 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-080500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1220 PM CDT MON AUG 7 2000 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN SOUTH CENTRAL KANSAS: RENO HARVEY BUTLER KINGMAN SEDGWICK HARPER SUMNER COWLEY IN SOUTHEAST KANSAS: GREENWOOD ELK CHAUTAUQUA WOODSON WILSON MONTGOMERY ALLEN NEOSHO LABETTE IN CENTRAL KANSAS: BARTON CHASE ELLSWORTH LINCOLN MARION MCPHERSON RICE RUSSELL SALINE... THE SYNOPSIS: A MOIST AND QUITE UNSTABLE ATMOSPHERE RESIDES ACROSS CENTRAL AND EASTERN KANSAS THIS AFTERNOON. WEAK SURFACE BOUNDARIES AND AN APPROACHING UPPER LEVEL DISTURBANCE WILL HELP TRIGGER SCATTERED THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND THIS EVENING. SOME OF THESE STORMS MAY PRODUCE ONE INCH HAIL AND WIND GUSTS BETWEEN 60 AND 70 MPH. THE BEST CHANCE FOR STORMS WILL BE EAST OF A SALINA TO HUTCHINSON TO HARPER LINE. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING. HYSELL
Special weather statement, Aug 7, 12:26 PM CDT, 5 hours 27 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-080500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1226 PM CDT MON AUG 7 2000 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN SOUTH CENTRAL KANSAS: RENO HARVEY BUTLER KINGMAN SEDGWICK HARPER SUMNER COWLEY IN SOUTHEAST KANSAS: GREENWOOD ELK CHAUTAUQUA WOODSON WILSON MONTGOMERY ALLEN NEOSHO LABETTE IN CENTRAL KANSAS: BARTON CHASE ELLSWORTH LINCOLN MARION MCPHERSON RICE RUSSELL SALINE... THE SYNOPSIS: A MOIST AND QUITE UNSTABLE ATMOSPHERE RESIDES ACROSS CENTRAL AND EASTERN KANSAS THIS AFTERNOON. WEAK SURFACE BOUNDARIES AND AN APPROACHING UPPER LEVEL DISTURBANCE WILL HELP TRIGGER SCATTERED THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND THIS EVENING. SOME OF THESE STORMS MAY PRODUCE ONE INCH HAIL AND WIND GUSTS BETWEEN 60 AND 70 MPH. THE BEST CHANCE FOR STORMS WILL BE EAST OF A SALINA TO HUTCHINSON TO HARPER LINE. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING. Q HYSELL
Local storm report, Aug 7, 1:11 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
111 PM CDT MON AUG 7 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 AM CASSODAY KS 1.00 INCH HAIL
08/07/00 BUTLER REPORTED BY PUBLIC
1130 AM CASSODAY KS 60 MPH TSTM WIND GUST
08/07/00 BUTLER REPORTED BY PUBLIC.
1148 AM CASSODAY KS WIND DAMAGE
08/07/00 BUTLER LARGE LIMBS DOWN. REPORTED
BY 911.
1209 PM 5 S MATFIELD GREEN KS .88 INCH HAIL
08/07/00 CHASE REPORTED BY PUBLIC.
JFLocal storm report, Aug 7, 1:45 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
145 PM CDT MON AUG 7 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 AM CASSODAY KS 1.00 INCH HAIL
08/07/00 BUTLER REPORTED BY PUBLIC
1130 AM CASSODAY KS 60 MPH TSTM WIND GUST
08/07/00 BUTLER REPORTED BY PUBLIC.
1148 AM CASSODAY KS WIND DAMAGE
08/07/00 BUTLER LARGE LIMBS DOWN. REPORTED
BY 911.
1209 PM 5 S MATFIELD GREEN KS .88 INCH HAIL
08/07/00 CHASE REPORTED BY PUBLIC.
0140 PM 2 N PIEDMONT KS .75 INCH HAIL
08/07/00 GREENWOOD REPORTED BY AGTAP SPOTTER.
0140 PM 2 N PIEDMONT KS WIND DAMAGEe
08/07/00 GREENWOOD LARGE LIMBS DOWN AS
REPORTED BY AGTAP SPOTTER.
JFLocal storm report, Aug 7, 5:01 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
501 PM CDT MON AUG 7 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 AM CASSODAY KS 1.00 INCH HAIL
08/07/00 BUTLER REPORTED BY PUBLIC
1130 AM CASSODAY KS 60 MPH TSTM WIND GUST
08/07/00 BUTLER REPORTED BY PUBLIC.
1148 AM CASSODAY KS WIND DAMAGE
08/07/00 BUTLER LARGE LIMBS DOWN. REPORTED
BY 911.
1209 PM 5 S MATFIELD GREEN KS .88 INCH HAIL
08/07/00 CHASE REPORTED BY PUBLIC.
0140 PM 2 N PIEDMONT KS .75 INCH HAIL
08/07/00 GREENWOOD REPORTED BY AGTAP SPOTTER.
0140 PM 2 N PIEDMONT KS WIND DAMAGE
08/07/00 GREENWOOD LARGE LIMBS DOWN AS
REPORTED BY AGTAP SPOTTER.
0237 PM 6 SE THRALL KS 70 MPH TSTM WIND GUST
08/07/00 GREENWOOD REPORTED BY PUBLIC
0237 PM 6 SE THRALL KS 70 MPH TSTM WIND GUST
08/07/00 GREENWOOD 70 MPH WINDS REPORTED BY
PUBLIC.
0305 PM 4 SW OXFORD KS WIND DAMAGE
08/07/00 SUMNER 3 INCH BRANCHES DOWN.
REPORTED BY PUBLIC.
0359 PM 3 NE LEON KS 60 MPH TSTM WIND GUST
08/07/00 BUTLER
0353 PM LEON KS WIND DAMAGE
08/07/00 BUTLER POWER LINES DOWN. REPORTED
BY 911.
JFLocal storm report, Aug 7, 5:44 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
544 PM CDT MON AUG 7 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM CASSODAY KS .75 INCH HAIL
08/07/00 BUTLER REPORTED BY COOP OBSERVER.
0515 PM MATFIELD GREEN KS WIND DAMAGE
08/07/00 CHASE LARGE TREE LIMBS DOWN.
ROOF DAMAGE REPORTED BY
COOP OBSERVER.
JFThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 11:42 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase | 63 min |
| Aug 7, 2:33 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 57 min |
| Aug 7, 3:03 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 57 min |
| Aug 7, 3:45 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 60 min |
| Aug 7, 4:40 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.